MAUDE Adverse Event Report: MICROVENTION, INC. SCEPTER XC BALLOON CATHETER; CATHETER, INTRAVASCULAR OCCLUDING, TEMPORARY

MICROVENTION, INC. SCEPTER XC BALLOON CATHETER; CATHETER, INTRAVASCULAR OCCLUDING, TEMPORARY
Model Number BC0411XC-ID-700-AL
Medical Device Problem Code Deflation Problem (1149)
Health Effect - Clinical Code Hemorrhage/Blood Loss/Bleeding (1888)
Date of Event 10/03/2025
Type of Reportable Event Death
Additional Manufacturer Narrative
Investigation findings: based on a review of the device¿s risk documentation, the reported event did not indicate the presence of any potential or new manufacturing, design, quality, or other systemic issues, or non-conformances.The complaint code is monitored through the trending process; corrective action is determined, as needed, through this process.Investigations of historic complaint files with similar complaint category coding are recorded in the complaint handling system; without the ability to perform an analysis of the device, this investigation cannot further evaluate any potential root causes.Batch review: a search for non-conformances associated with this part/lot number combination did not reveal any production-related issues relevant to the complaint that occurred during manufacturing of the device.Complaint system review: there are no similar complaints based on the complaint category regarding this batch number from the last two years recorded in the complaint system at the time of this investigation.Ifu review (additional information can be found in the ifu): potential complications potential complications include, but are not limited to: vessel or aneurysm perforation, vasospasm, hematoma at the site of entry, embolism, ischemia, intracerebral/intracranial hemorrhage, pseudoaneurysm, seizure, stroke, infection, vessel dissection, thrombus formation, and death.Precautions after balloon preparation for use and prior to use, re-inflate to nominal volume and inspect for any irregularities or damage.Do not use if any inconsistencies are observed.The balloon catheter has a lubricious surface and should be hydrated prior to use.Once the balloon catheter is hydrated, do not allow it to dry.Exercise care in handling the balloon catheter to reduce the chance of accidental damage.With the exception of dimethyl sulfoxide (dmso), use of other organic solvents may damage the balloon catheter and/or coating on the surface.Take precaution when manipulating the balloon catheter in tortuous vasculature to avoid damage.Avoid advancement or withdrawal against resistance until the cause of resistance is determined.Presence of calcifications, irregularities or existing devices may damage the balloon catheter and potentially affect its insertion or removal.Excessive torque applied to the syringe might result in damage to the scepter hub assembly.Balloon preparation 1.Use a syringe with heparinized saline to flush the guidewire lumen.Remove the syringe.Carefully introduce a hydrated guidewire into the guidewire lumen of the balloon catheter.Warning: excessive pressure higher than 700psi (4826kpa, 47.6atm) may cause leakage or rupture of the balloon catheter.2.Remove the balloon catheter by pulling it from the dispenser tube.If resistance is observed, repeat the flushing procedure in preparation for use until the balloon catheter is well hydrated and can be easily removed from the dispenser tube.Inspect the balloon catheter thoroughly to ensure it is not damaged.Do not allow balloon catheter to dry prior to introduction into the guiding catheter.Do not reinsert a hydrated balloon catheter into its packaging.3.Prepare a contrast/saline solution using table 1 as a guide.Warning: viscosity and concentration of contrast will affect balloon inflation and deflation times.4.Fill a 10cc syringe with contrast/saline solution and carefully attach directly to inflation port without injecting contrast into hub.Ensure there are no bubble(s) in syringe prior to attaching 5.Hold balloon proximal to inflation plug and point balloon upright with one hand.6.Hold the attached syringe upright (pointing up) with the other hand and apply pressure on syringe plunger using thumb.7.If the balloon is initially inflated with air then maintain constant syringe pressure.Warning: do not fully inflate balloon with air.Maintain balloon inflation below distal balloon marker band.8.Maintain pressure and do not tilt the balloon until the contrast reaches the distal purge hole and the contrast has completely filled the balloon.9.Once the balloon has been fully inflated with contrast, inspect balloon for any damages and bubbles.If air bubbles persist, use the aspiration technique outlined in step a otherwise place tip in saline bowl, deflate balloon.10.Remove the 10cc syringe and attach a stopcock to a 1cc syringe filled with contrast/saline solution.11.Prime the 1cc syringe and stopcock with contrast/saline solution, attach to the hub of the primed inflation port and proceed to step b, c or d.Alternate balloon preparation 1.Remove the balloon catheter by pulling it from the dispenser tube.If resistance is observed, repeat the flushing procedure until the balloon catheter is well hydrated and can be easily removed from the dispenser tube.Inspect the balloon catheter thoroughly to ensure it is not damaged.Do not allow balloon catheter to dry prior to introduction into the guiding catheter.Do not reinsert a hydrated balloon catheter into its packaging.2.Hydrate the guidewire lumen of the balloon catheter with saline.See table 2 for approximate prime volume.Carefully introduce a hydrated guidewire into the guidewire lumen of the balloon catheter.Warning: excessive pressure higher than 700psi (4826kpa, 47.6atm) may cause leakage or rupture of the balloon catheter.Warning: if back-loading the balloon catheter over a guidewire, ensure distal tip of the balloon catheter is not damaged.3.Prepare a contrast/saline solution using table 1 as a guide.Warning: viscosity and concentration of contrast will affect balloon inflation and deflation times.4.Fill the hub of the inflation port with contrast/saline solution using an introducer needle attached to a 1cc syringe.5.Remove the introducer needle and attach a stopcock to a 1cc syringe filled with contrast/saline solution.6.Prime the stopcock with contrast/saline solution and attach it to the hub of the primed inflation port.7.Place balloon catheter into a large bowl of saline for continued hydration.Note: keep the catheter in a horizontal position while submerged in the saline solution.With the distal tip of the balloon catheter submerged in saline, slowly inject contrast/saline solution through the balloon inflation port and allow all the air to escape from the distal air-purge hole.During this air-purging process, caution should be taken to inject slowly to prevent the balloon from inflating with the air.If the balloon is inflated before the contrast/saline solution reaches the balloon, stop air-purging the balloon to allow the balloon to deflate.Slowly inject contrast/saline solution again allowing remaining air to escape through the distal air-purge hole.Reference table 2 for the total prime volume of the inflation hub and the inflation lumen.Additional solution will be required to inflate the balloon.Warning: during air-purging of balloon catheter, inject fluid slowly otherwise balloon rupture may occur.8.After air-purging the balloon catheter inflation lumen, continue to slowly inflate the balloon with the contrast/saline solution.The balloon will inflate from proximal to distal during the initial inflation.When the balloon catheter is completely inflated, check for the presence of additional air bubbles.If any air bubbles are present, submerge the tip of the balloon catheter in saline and deflate completely, then slowly inflate with the balloon held upright to allow any remaining air to escape from the distal air-purge hole.If bubbles persist, use the aspiration technique outlined in step a, otherwise place tip in saline bowl, deflate balloon and proceed to step b, c or d.Note: when air-purging, keep balloon catheter hydrated during preparation procedure to prevent coating from drying.Warning: when air-purging of balloon catheter, inject fluid slowly otherwise balloon rupture may occur.Warning: do not deflate the balloon unless the distal tip is submerged in saline or contrast to prevent air from getting back into balloon.Warning: keep balloon catheter hydrated during preparation procedure by periodically submerging in saline as required.D.Balloon final inspection 1.Re-inflate the balloon to nominal volume to inspect the balloon catheter prior to use for any irregularities or damage.Do not use if any inconsistencies are observed.2.If air purge hole sealing was performed, inspect the balloon catheter distal tip for any contrast leakage from air purge hole.If contrast leakage is observed then repeat air-purge hole sealing technique outlined in step c.Directions for use (refer to diagram for reference) 1.Attach a rotating hemostatic valve (rhv) to the guidewire lumen of the balloon catheter.Set up a continuous saline flush line and connect it to the sidearm of the rhv.2.Choose appropriate guiding or diagnostic catheter.Attach a rhv to the proximal hub of the guiding or diagnostic catheter.To prevent backflow of blood into the lumen of the catheter, connect the continuous saline flush line to the sidearm of the rhv.3.Open the rhv on the hub of the guiding or diagnostic catheter and introduce the balloon catheter/guidewire into the guiding catheter using the introducer sheath.Carefully advance the balloon catheter/guidewire to the guiding catheter distal tip.After the balloon catheter/guidewire reaches the tip of the guiding catheter, remove the introducer from the balloon catheter shaft by retracting the introducer from the rhv and peeling off the introducer.Advance the balloon catheter through the rhv.4.Advance the balloon catheter and guidewire to the desired location in the vasculature using fluoroscopic visualization.Carefully tighten the valve of the rhv around the balloon catheter to prevent leakage from the rhv.The rhv should still allow for balloon catheter advancement after tightening.Warning: do not over-tighten the rhv around the balloon catheter.Over-tightening could delay balloon inflation and deflation.Warning: do not advance the balloon catheter or guidewire against resistance.If resistance is felt, assess the source of resistance using fluoroscopic means.5.Attach a 2-way stopcock to a 1cc syringe filled with appropriate contrast solution.Prime the 2-way stopcock so that no air is present.Slowly inflate the balloon to the recommended volume to achieve the desired diameter as described in table 3.Warning: do not exceed the maximum recommended inflation volume as balloon rupture may occur.Warning: always inflate and deflate the balloon while visualizing under fluoroscopy to ensure patient safety.6.After inflation, lock the stopcock if desired.7.If desired, remove the guidewire from the balloon catheter and prepare per the respective diagnostic or therapeutic agent ifu(s) for delivery through the guidewire lumen.Warning: excessive pressure higher than 700psi (4826kpa, 47.6atm) may cause leakage or rupture of the guidewire lumen.8.When deflating balloon, use fluoroscopy to ensure complete deflation prior to removal.See table 1 for respective deflation times.After procedure is complete, slowly remove the balloon catheter and guidewire.Investigation conclusion the physical device was not available for evaluation to investigate if a condition existed that would have contributed to the reported event.Supplemental imaging was also unavailable for review; without imaging, the investigation cannot verify the event occurred as described, nor could the investigation further examine the cause of the reported event.This information may be updated if additional information is provided at a later date.Microvention is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by microvention, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Microvention has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, microvention, or its employees that the device, microvention, or its employees caused or contributed to the event described in the report.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
It was reported to microvention that the physician did not think the balloon fully deflated, which resulted in the physician finding it challenging to track the catheter to the optimal location.Reportedly the device did not puncture any organ or tissue, however it was thought the device ¿did not get to where it needed to be¿ because of the reported deflation condition.There was no intervention noted for the surgery performed (b)(6) 2025, however it is reported the patient passed away within 24 hours of the surgery.Reportedly, the cause of death was subarachnoid hemorrhage.No further information was provided.The device was reportedly discarded.
 
Additional Manufacturer Narrative
No additional information was received.This report represents corrections to d4 (model number) on the initial mdr previously submitted.The corrected information does not have any impact on the incident or investigative data submitted on earlier reports.All other date, the h6 codes and h11 investigation results stand as previously submitted.
 
Event or Problem Description
No additional information was received.This report represents corrections to d4 (model number) on the initial mdr previously submitted.

Brand Name
SCEPTER XC BALLOON CATHETER
Common Device Name
CATHETER, INTRAVASCULAR OCCLUDING, TEMPORARY
Manufacturer (Section D)
MICROVENTION, INC.
35 enterprise
aliso viejo CA 92656
Manufacturer (Section G)
MICROVENTION, INC.
35 enterprise
aliso viejo CA 92656
Manufacturer Contact
terrence callahan
35 enterprise
aliso viejo, CA 92656
7142478000
MDR Report Key23458436
Report Number2032493-2025-90624
Device Sequence Number9007823
Product Code MJN
UDI-Device Identifier00842429117583
UDI-Public(01)00842429117583(11)250430(17)280331(10)0001068715
Combination Product (Y/N)N
Initial Reporter StateMN
Initial Reporter CountryUS
PMA/510(K) Number
K110741
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/04/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberBC0411XC-ID-700-AL
Device Lot Number0001068715
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/07/2025
Supplement Date Received by Manufacturer10/10/2025
Initial Report FDA Received Date11/03/2025
Supplement Report FDA Received Date11/04/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured04/30/2025
Is the Device Labeled for Single Use? (Y/N) Yes
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;
Patient SexUnknown